Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 185, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2015, 9:14 PM CDT for Terrell County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2015, 9:14 PM CDT (02:14 UTC)
- Expired
- May 28, 2015, 10:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 183 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 2.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2419 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
992
WUUS54 KMAF 290214
SVRMAF
TXC443-290315-
/O.NEW.KMAF.SV.W.0185.150529T0214Z-150529T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
914 PM CDT THU MAY 28 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1015 PM CDT
* AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TERRELL
COUNTY AIRPORT...AND MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
DRYDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 2980 10186 2978 10193 2981 10198 2979 10198
2980 10203 2978 10205 2979 10212 2982 10218
2984 10219 2984 10222 2988 10231 3004 10254
3022 10219 3029 10175 2978 10176 2977 10181
TIME...MOT...LOC 0214Z 251DEG 23KT 3002 10219
HAIL...1.25IN
WIND...70MPH
$$
JP1 follow-up statement
484
WWUS54 KMAF 290248
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT THU MAY 28 2015
TXC443-290315-
/O.CON.KMAF.SV.W.0185.000000T0000Z-150529T0315Z/
TERRELL TX-
948 PM CDT THU MAY 28 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
TERRELL COUNTY UNTIL 1015 PM CDT...
AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
DRYDEN...AND MOVING EAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN TERRELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
MIDLAND.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 2980 10186 2978 10193 2981 10198 2979 10198
2980 10203 2978 10205 2979 10212 2982 10218
2984 10219 2984 10222 2988 10231 3004 10254
3022 10219 3029 10175 2978 10176 2977 10181
TIME...MOT...LOC 0248Z 269DEG 22KT 3001 10198
HAIL...1.25IN
WIND...70MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 8:25 PM CDT, 49 minutes earlier.
Area forecast discussion, May 28, 8:25 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT Thu May 28 2015
.UPDATE...
We have issued update for expiration of TOR watch 234.
&&
.DISCUSSION...
Tor watch 234 expired at 01Z and severe threat is now only confined
to the far Lower Trans Pecos. Rain is exiting in the east and
northeast too and have cancelled the Flash Flood Watch for
Midland, Ector and Crane Co. and we may end up cancelling the
remainder before 11 PM. We have adjusted PoPs lower to reflect
current trends.
&&
.PREV DISCUSSION... /ISSUED 626 PM CDT Thu May 28 2015/
DISCUSSION...
See aviation discussion below.
AVIATION...
Short-term convective threat is decreasing for TAFs, except FST.
Based on latest guidance there's not too much support for
additional storms late tonight and for now have left short-term
TEMPO TSRA til 03Z-04Z. MVFR CIGS will likely redevelop late
tonight after convective winds dissipate with clearing skies Fri
after 21Z...earlier to the west.
PREV DISCUSSION... /ISSUED 219 PM CDT Thu May 28 2015/
DISCUSSION...
Storms are currently developing and moving across the area with some
storms becoming severe. A Tornado Watch is in effect for the whole
CWA. There is an abundance of moisture in the atmosphere with CAPE
values up to 4000 J/kg in some areas. Bulk shear values are also
around 35 kts or higher and mid-level lapse rates are not quite as
impressive as earlier but still good. Shortwaves are also expected
to move over the area today at the base of an upper level trough
that is moving over the Upper Midwest. Given these conditions,
expect thunderstorms to continue to develop and move across the CWA
through this evening into the overnight hours. Some of these storms
may become severe with large hail, damaging winds, and heavy rain
being the main threats although an isolated tornado is possible. The
GFS and ECMWF indicate heavy rain across the eastern half of the CWA
at 06z tonight but the NAM12 only has a little precipitation across
southern portions of Terrell County. Decided to favor the GFS and
ECMWF and issued a Flash Flood Watch until 10z for the southeastern
Permian Basin and the Lower Trans Pecos. The precipitation is
expected to mostly be out of the area by 12z Friday.
The upper level trough will still be over the Upper Midwest on
Friday and a dryline will be across the Permian Basin and Lower
Trans Pecos by Friday afternoon. The NAM12 is showing CAPE values
of 3000 to 4000 east of the dryline during the afternoon and
mid-level lapse rates of 8.5+ degrees C/km across most of the CWA.
Bulk shear values do not look as impressive with values only getting
up to 30 kts across a few areas with lesser values elsewhere. Given
these conditions, thunderstorms with severe weather will be possible
again on Friday although do not expect widespread thunderstorm
development with the models only producing isolated convection.
Temperatures on Friday are expected to warm up to near normal with a
surface trough developing across southeast New Mexico and along/west
of the Upper Trans Pecos.
A cold front associated with the passing upper trough will move into
the area on Saturday. Increased chances of showers and
thunderstorms are expected along this front as lift over the area
increases. Heavy rain may be a concern with this precipitation with
great moisture and lift present. Temperatures will cool on Saturday
by about 10 degrees from the previous day behind the front with the
increase in cloud cover and precipitation. Rain and storms will
remain possible across the higher terrain on Sunday afternoon as a
result of the front. Temperatures on Sunday are expected to remain
cool as the surface ridge will be near the area. Rain chances
will still be present but will significantly decrease Monday through
the middle of next week as an upper ridge builds over the region.
Temperatures will also increase to near normal values during this
time.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 66 91 66 78 / 20 20 50 40
BIG SPRING TX 68 88 66 78 / 50 20 60 50
CARLSBAD NM 60 94 63 81 / 20 10 40 30
DRYDEN TX 70 91 72 83 / 70 20 30 50
FORT STOCKTON TX 66 94 65 83 / 30 20 30 50
GUADALUPE PASS TX 60 89 59 74 / 20 10 20 30
HOBBS NM 62 90 61 75 / 20 20 50 30
MARFA TX 53 89 56 80 / 20 20 20 50
MIDLAND INTL AIRPORT TX 68 89 67 80 / 30 20 50 50
ODESSA TX 67 89 66 80 / 30 20 50 50
WINK TX 66 95 68 83 / 20 20 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH until 5 AM CDT Friday FOR THE FOLLOWING
ZONES... Glasscock...Pecos...Reagan...Terrell...Upton.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 28, 2:20 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT THU MAY 28 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 220 PM CDT THU MAY 28 2015 /120 PM MDT THU MAY 28 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS WILL CONTINUE OVER THE AREA THIS AFTERNOON AND TONIGHT... ESPECIALLY OVER THE PERMIAN BASIN AND TRANS PECOS. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL... DAMAGING WIND... AND A FEW TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 8 PM CDT/7 PM MDT. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE... ESPECIALLY OVER THE CENTRAL PERMIAN BASIN AND LOWER TRANS PECOS. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND. ANY STORM THAT DEVELOPS MAY HAVE SMALL HAIL...GUSTY WIND...AND LOCALLY HEAVY RAIN. A FEW STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WIND... AND POSSIBLY A TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED NOW ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 28, 6:06 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT THU MAY 28 2015
TXZ051-052-062-063-070-282345-
GLASSCOCK-HOWARD-MARTIN-MIDLAND-REAGAN-
606 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING GLASSCOCK...NORTHEASTERN MIDLAND...NORTHEASTERN REAGAN...
SOUTHEASTERN MARTIN AND SOUTHWESTERN HOWARD COUNTIES UNTIL 645 PM
CDT...
A LINE OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED
FROM COURTNEY TO 9 MILES SOUTHEAST OF SAINT LAWRENCE AT 606 PM CDT...
MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
GUSTY WINDS... HAIL... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3153 10144 3216 10203 3237 10164 3205 10126
3159 10127
TIME...MOT...LOC 2306Z 248DEG 17KT 3216 10192 3163 10141
STROBINSpecial weather statement, May 28, 6:17 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 617 PM CDT THU MAY 28 2015 TXZ074-075-081-282345- PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA- 617 PM CDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES EAST OF BELDING TO 27 MILES SOUTHWEST OF BELDING AT 617 PM CDT...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND 50 MPH WINDS IS POSSIBLE WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3082 10240 3035 10280 3035 10346 3081 10303 TIME...MOT...LOC 2317Z 257DEG 19KT 3075 10277 3045 10322
Special weather statement, May 28, 7:27 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT THU MAY 28 2015
TXZ075-082-290100-
PECOS-TERRELL-
727 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 800 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTH OF SANDERSON AT 727
PM CDT...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE
WITH THIS STORM.
LAT...LON 3026 10213 2999 10247 3014 10268 3033 10272
3049 10246
TIME...MOT...LOC 0027Z 319DEG 20KT 3036 10248Special weather statement, May 28, 7:56 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
756 PM CDT THU MAY 28 2015
TXZ075-081-082-290130-
PECOS-TERRELL-BIG BEND AREA-
756 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 830 PM CDT...
STRONG THUNDERSTORMS WAS LOCATED 19 MILES SOUTH OF LONGFELLOW AT 756
PM CDT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL AND WINDS TO 50
MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 2972 10292 3014 10295 3042 10270 2983 10235
2976 10238 2978 10250 2974 10254 2976 10257
2973 10264 2973 10267 2972 10268
TIME...MOT...LOC 0056Z 247DEG 12KT 2990 10272Special weather statement, May 28, 8:29 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 829 PM CDT THU MAY 28 2015 TXZ075-081-082-290200- PECOS-TERRELL-BIG BEND AREA- 829 PM CDT THU MAY 28 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 900 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF LONGFELLOW AT 829 PM CDT...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3031 10254 2994 10219 2978 10275 2991 10287 TIME...MOT...LOC 0129Z 227DEG 14KT 2995 10262
Special weather statement, May 28, 8:59 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT THU MAY 28 2015
TXZ075-081-082-290230-
PECOS-TERRELL-BIG BEND AREA-
859 PM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND SOUTHWESTERN TERRELL
COUNTIES UNTIL 930 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF SANDERSON AT 859
PM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS TO 55 MPH
ARE POSSIBLE WITH THIS STORM.
LAT...LON 2987 10304 3026 10220 2978 10205 2979 10212
2982 10218 2984 10219 2984 10223 2987 10231
2984 10236 2976 10238 2978 10250 2974 10254
2976 10257 2973 10264 2973 10267 2971 10269
2968 10299
TIME...MOT...LOC 0159Z 259DEG 20KT 2996 10240The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:27 PM CDT | Special Weather Statement | MAF | Terrell | 33 min |
| May 28, 7:56 PM CDT | Special Weather Statement | MAF | 34 min | |
| May 28, 8:29 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
| May 28, 8:59 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
| May 29, 3:56 AM CDT | Flash Flood Watch | MAF | Borden, Dawson, Gaines, Glasscock, Howard, Martin and 3 more | 24 hr |
| May 29, 4:03 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 29, 4:09 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| May 29, 6:14 PM CDT | Special Weather Statement | MAF | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.